Illinois, 2012Damaging Wind in Illinois, February 29, 2012
February 29, 2012 · NWS LSX · 1 event in 1 county or zone
A strong cold front moved through the region, triggering showers and thunderstorms. There were several reports of damaging winds, large hail and one tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region, triggering showers and thunderstorms. There were several reports of damaging winds, large hail and one tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 28, 10:54 PM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Feb 28, 10:54 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 PM CST TUE FEB 28 2012
.UPDATE...
ISSUED AT 804 PM CST TUE FEB 28 2012
QUICK UPDATE TO MODIFY TIMING OF PRECIP ACROSS THE AREA OVERNIGHT.
BASED ON LATEST RADAR TRENDS...LINE OF TSRA IS CURRENTLY
ANTICIPATED TO REACH WRN PORTIONS OF THE CWA AROUND MIDNIGHT.
WHILE SOME MDLS INDICATE THE LINE OF TSRA CURRENTLY OVER ERN KS
WILL WEAKEN AS THEY MOVE INTO ERN MO...STILL CAN NOT RULE OUT A
THREAT OF SEVERE WX OVERNIGHT AS THE CDFNT PUSHES THRU THE REGION.
THE THREAT IS EXPECTED TO BE SOMEWHAT HIGHER FURTHER S WHERE
BOUNDARY LAYER MOISTURE WILL BE GREATER. FURTHER N WILL BE
PRIMARILY A WIND THREAT WHERE 50+ KT H85 WINDS WILL BE CAPABLE OF
MIXING DOWN WITHIN ANY TSRA.
TILLY
&&
.SHORT TERM...
ISSUED AT 349 PM CST TUE FEB 28 2012
(TONIGHT AND TOMORROW)
ALTHOUGH SCT LGT -SHRA HAVE DEVELOPED THIS AFTN ACROSS CENTRAL AND
NORTHEAST MO...MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATER TONIGHT AND MOVE INTO THE AREA OVERNIGHT
AS A STRONG SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL CONUS.
INITIALLY DISCRETE STORMS WILL LIKELY CONGEAL AND BECOME MORE
LINEARLY ORGANIZED WITH TIME /ESPECIALLY OVER THE SRN HALF OF THE
CWA/ AS AN APPROACHING COLD FRONT BECOMES ORIENTED MORE PARALLEL TO
THE 0-6 KM SHEAR VECTORS. MODELS CONTINUE TO DEPICT A PLUME OF
MOISTURE SPREADING NWD /PWAT VALUES NEAR THE 99TH PERCENTILE FOR
THIS PART OF THE COUNTRY AT THIS TIME OF YEAR/ WITH FAVORABLE
UPPER LEVEL JET SUPPORT FOR ASCENT. INCREASING H7-H5 LAPSE RATES
WITH INCREASING LOW LEVEL MOISTURE SHOULD PROVIDE SUFFICIENT
INSTABILITY FOR CONVECTION. STRONG TO SEVERE THUNDERSTORMS WITH
DAMAGING WIND GUSTS WILL BE POSSIBLE TONIGHT DUE TO THE STRONG
WIND FIELD ALOFT. THERE IS SOME UNCERTAINTY ON THE TIMING OF THE
CONVECTION FOR LATE TONIGHT AND STORMS MAY LINGER ACROSS THE ERN
CWA TOMORROW MORNING BEFORE PCPN ENDS WITH THE PASSAGE OF THE
CDFNT. TIGHT PRESSURE GRADIENT BEHIND THE FRONT AND A STRONG WIND
FIELD ALOFT WILL PRODUCE WINDY CONDITIONS TOMORROW. WENT AHEAD
WITH A WIND ADVISORY FOR PARTS OF THE NRN CWA FOR TOMORROW BASED
ON EXPECTED WIND GUSTS EXCEEDING 39 KTS. LATER SHIFTS MAY NEED TO
EXPAND THE ADVISORY FARTHER SOUTH.
KANOFSKY
&&
.LONG TERM...
ISSUED AT 333 PM CST TUE FEB 28 2012
(THURSDAY NIGHT THROUGH NEXT TUESDAY)
EXPECT DRY WEATHER THURSDAY AND THURSDAY NIGHT AS UPPER RIDGE MOVES
ACROSS THE REGION. NEXT STORM SYSTEM WILL MOVE QUICKLY ACROSS THE
REGION ON FRIDAY BRINGING ANOTHER ROUND OF THUNDERSTORMS. GENERALLY
FOLLOWED THE ECMWF SOLUTION WITH THIS SYSTEM WHICH LIES BETWEEN THE
DEEPER AND WESTWARD TRACK OF THE GFS AND THE FASTER NAM. CHANCES OF
RAIN WILL INCREASE LATE THURSDAY INTO EARLY FRIDAY AS LOW LEVEL
CONVERGENCE/STRONG ASCENT SPREADS ACROSS THE AREA AHEAD OF THE
MID LEVEL TROUGH. HAVE GONE WITH LIKELY POPS OVER THE EASTERN HALF
OF THE CWA WHICH WILL BE ALONG AND EAST OF THE SURFACE LOW TRACK.
MUCAPES OF 500-1000 J/KG IS PROGGED TO BE IN THE WARM SECTOR THAT
WILL LIE UNDERNEATH VERY STRONG SHEAR...SO THERE IS SOME POTENTIAL
FOR ADDITIONAL SEVERE WEATHER WITH THIS SYSTEM...PARTICULARLY IF
THE SLOWER GFS SOLUTION IS CORRECT. THIS SYSTEM WILL MOVE QUICKLY
OUT OF THE AREA...AND CURRENTLY THINK THAT SNOW CHANCES OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS MAY BE LIMITED BY THE
PRECIPITATION ENDING BEFORE THE COLD FRONT CAN MOVE IN BEHIND THE
SURFACE LOW.
UPPER FLOW WILL BECOME NORTHWESTERLY OVER THE WEEKEND AS THE
TROUGH PULLS AWAY. THERE IS NOT ENOUGH TIMING AGREEMENT IN THE
MODELS TO HAVE ANY MORE THAN A SLIGHT CHANCE OF PRECIPITATION ON
SUNDAY AS A WEAK SHORTWAVE MOVES THROUGH. TEMPERATURES WILL BE
NEAR NORMAL FOR THE FIRST WEEKEND OF METEOROLOGICAL SPRING...AND
THEN CLIMB BACK ABOVE NORMAL EARLY NEXT WEEK AS UPPER FLOW BECOMES
ZONAL.
BRITT
&&
.AVIATION...
ISSUED AT 1020 PM CST TUE FEB 28 2012
SFC LOW WAS OVER NERN NEBRASKA WITH A WARM FRONT EXTENDING SEWD
THROUGH UIN AND A COLD FRONT EXTENDING S OF THE SFC LOW THROUGH
ERN KS AND CNTRL OK. MOST OF THE SCATTERED SHOWERS HAVE JUST MOVED
E OF THE TAF SITES THIS EVNG. THESE WERE ASSOCIATED WITH WAA AND
INCREASING LOW LEVEL MOISTURE AS A STRONG SWLY LOW LEVEL JET
TRANSLATES EWD THROUGH OUR AREA. LINES OF THUNDERSTORMS WERE
MOVING THROUGH PORTIONS OF WRN MO AND SERN KS ALONG AND JUST AHEAD
OF THE COLD FRONT. THESE STORMS WILL BE MOVING THROUGH THE TAF
SITES LATE TGT...AROUND 06-08Z WED IN COU...AND ABOUT 08-10Z WED
FOR THE REST OF THE TAF SITES FURTHER E. STRONG AND GUSTY WINDS
POSSIBLE WITH STORMS ESPECIALLY IN COU. THE SFC WINDS WILL VEER
AROUND TO A SWLY DIRECTION AFTER THE PASSAGE OF THE COLD FRONT.
PREVAILING CLOUD COVER SHOULD BE MVFR LATE TGT...DROPPING TO IFR
BRIEFLY WITHIN THE STORMS. THE LOW LEVEL CLOUDS SHOULD CLEAR OUT
RAPIDLY EARLY WED MRNG AFTER THE PASSAGE OF THE COLD FRONT. MAY BE
SCT-BKN WRAP AROUND TYPE CLOUDS IN UIN WED AFTN S OF THE SFC/UPPER
LEVEL LOW...BUT REMAINING CLEAR FURTHER S AT THE OTHER TAF SITES.
STRONG AND GUSTY W-SWLY SFC WINDS CAN BE EXPECTED ON WED...THEN
DIMINISHING WED EVNG AS THE SFC PRESSURE GRADIENT RELAXES WITH A
WEAK SFC RIDGE MOVING EWD INTO THE AREA.
SPECIFICS FOR KSTL...FIRST BATCH OF MAINLY LIGHT SHOWERS HAVE
MOVED E OF STL...BUT MORE SIGNIFICANT STORMS WILL MOVE INTO STL
LATE TGT AROUND 08-10Z WED. THE PREVAILING CLOUD CEILING SHOULD BE
IN THE MVFR RANGE...BRIEFLY IFR WITHIN THE STORMS. THE LOW LEVEL
CLOUDS SHOULD SCATTER OUT EARLY WED MRNG AS DRY AIR ADVECTS IN
BEHIND THE COLD FRONT. THE SLY SFC WIND WILL VEER AROUND TO A SWLY
DIRECTION EARLY WED MRNG. THE SFC WINDS WILL BE RELATIVELY STRONG
AND GUSTY FOR THE LATE NGT HOURS UNDERNEATH AND NEAR THE LOW LEVEL
JET...POSSIBLY EVEN STRONGER WHEN THE LINE OF CONVECTION MOVES
THROUGH...AND STRONG AND GUSTY AS WELL ON WED DUE TO A STRONG SFC
PRESSURE GRADIENT AND PLENTY OF DAYTIME HEATING AND MIXING. THE
SFC WIND WILL DIMINISH WED NGT.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 9 AM TO 6 PM CST WEDNESDAY FOR AUDRAIN MO-
KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONROE MO-PIKE MO-
RALLS MO-SHELBY MO.
IL...WIND ADVISORY FROM 9 AM TO 6 PM CST WEDNESDAY FOR ADAMS IL-BROWN
IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MONTGOMERY IL-
PIKE IL.
&&
WFO LSXHazardous weather outlook, Feb 28, 4:02 PM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CST TUE FEB 28 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
402 PM CST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT. A FEW OF THESE STORMS MAY BE
SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS IN EXCESS OF
60 MPH. IN ADDITION...LARGE HAIL AND TORNADOES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WESTERLY WINDS WILL GUST TO AROUND 45 MPH ON WEDNESDAY FOR AREAS
NORTH OF INTERSTATE 70. A WIND ADVISORY IS IN AFFECT FOR THIS
AREA.
ALSO ON WEDNESDAY...THERE IS A HEIGHTENED FIRE DANGER DURING THE
AFTERNOON HOURS FOR AREAS ALONG AND SOUTH OF INTERSTATE 70 DUE TO
LOW RELATIVE HUMIDITY VALUES...DRY FUELS...AND GUSTY WEST WINDS.
ADDITIONAL STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE.
BRITT
In the hours before
Local storm report, Feb 29, 2:07 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM TSTM WND DMG CUBA 38.06N 91.40W
02/29/2012 CRAWFORD MO LAW ENFORCEMENT
POWER LINES DOWN IN CUBA...ALSO TREE LIMBS DOWN OVER US
ROUTE 19.
&&
GOSSELINLocal storm report, Feb 29, 2:09 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
209 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 AM TSTM WND GST WELDON SPRING 38.72N 90.65W
02/29/2012 M46 MPH ST. CHARLES MO NWS EMPLOYEE
&&
GOSSELINSpecial weather statement, Feb 29, 2:14 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 AM CST WED FEB 29 2012
ILZ064-099>102-MOZ061-063>065-290900-
BOND IL-JEFFERSON MO-JERSEY IL-MADISON IL-MONROE IL-ST. CHARLES
MO-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
214 AM CST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...ST. LOUIS...
EASTERN ST. CHARLES...NORTHERN JEFFERSON...WESTERN BOND...ST.
CLAIR...NORTHERN MONROE...MADISON AND SOUTHEASTERN JERSEY COUNTIES
UNTIL 300 AM CST...
AT 209 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ORCHARD FARMS TO
LONEDELL...AND MOVING EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TOWN AND COUNTRY...
BYRNES MILL...
CREVE COEUR...
HAZELWOOD...
ST. ANN...
VALLEY PARK...
HIGH RIDGE...
LAMBERT FIELD...
DES PERES...
FLORISSANT...
WOODSON TERRACE...
FRONTENAC...
MURPHY...
OVERLAND...
OLIVETTE...
BERKELEY...
FENTON...
ST. JOHN...
KIRKWOOD...
KINLOCH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
MUCH OF THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TES
Local storm report, Feb 29, 2:31 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
231 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST HARVESTER 38.75N 90.58W
02/29/2012 M52 MPH ST. CHARLES MO NWS EMPLOYEE
&&
TESLocal storm report, Feb 29, 2:34 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
234 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST HARVESTER 38.75N 90.58W
02/29/2012 M52 MPH ST. CHARLES MO NWS EMPLOYEE
&&
GOSSELINLocal storm report, Feb 29, 2:35 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM TSTM WND GST DE SOTO 38.14N 90.56W
02/29/2012 E50 MPH JEFFERSON MO TRAINED SPOTTER
SMALL TREE LIMBS DOWN.
&&
GOSSELINThunderstorm Wind, Macoupin
- When
- February 29, 2:35 AM CST
- Where
- Macoupin County, 2.35 mi ENE of Womac
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.280, -89.738
Thunderstorm winds caused minor roof damage and blew down a couple of small sheds between Womac and Barnett.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365636.